Colon Cancer Treatment May Be More Toxic Than Thought
WebMD News Archive
"Exactly why they died, we are not certain," says O'Connell, adding that the researchers are sending out a team to gather patient information at every place that experienced an early patient death. "When we do have [some answers,] we will very likely submit another letter to The New England Journal of Medicine."
Ivan Horak, MD, vice president for clinical oncology, research, and development at Pharmacia Corp., makers of Camptosar, tells WebMD that the company is working closely with the NCI, the FDA, and the two cancer cooperative groups to gather and understand the data. Once they have analyzed the data, they will provide the doctors and the public with their findings.
In the meantime, Horak says that Pharmacia is getting the word out. "I want to be very clear that safety of the patient is the priority number one for all of us [at Pharmacia], and we will do everything humanly possible to really protect them," he says. Pharmacia voluntarily contacted cancer physicians last week about this issue. Also, a cancer newsletter published an in-depth article on the situation, and the data were presented and discussed at a lecture during an important cancer meeting recently.
Horak advises patients and their doctors to keep their eyes and ears open. "I think we spell out in enormous detail on [the drug's] label that patients on Camptosar should be watched very closely and very carefully," he says. "The first 60 days are usually the critical days; that is really where all the unexpected events -- at least according to the letter -- occurred. So patients should be followed very closely."
Likewise, doctors should be very familiar with the drug, and patients should know what to expect from it. "At this moment," Horak says, "this is probably the best recommendation we can give."
And it's the same advice Saltz and the letter authors give. "Vigilant monitoring of all patients who are receiving this combination ... is called for because specific clinical factors that increase the risk of adverse effects have not yet been identified," write the letter authors.